Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 7, 2009, 6:42 AM EDT for Smyth County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2009, 6:42 AM EDT (10:42 UTC)
- Expired
- May 7, 2009, 9:35 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 071042
FFWRNK
VAC173-071645-
/O.NEW.KRNK.FF.W.0003.090507T1042Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 AM EDT THU MAY 7 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1245 PM EDT.
* AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY
MOTHER STATE PARK...SALTVILLE...QUARRY...NEBO...MARION
WYTHEVILLE...MARION...BROADFORD...ATKINS AND ALLISON GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
3701 8143 3695 8137 3676 8126 3675 8136
3671 8144 3671 8154 3668 8153 3666 8163
3677 8169 3694 8181
$$
JH2 follow-up statements
000
WGUS71 KRNK 071141
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 AM EDT THU MAY 7 2009
VAC173-071645-
/O.CON.KRNK.FF.W.0003.000000T0000Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
741 AM EDT THU MAY 7 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
SMYTH COUNTY...
AT 737 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAIN HAD ENDED OVER THE WARNED AREA. HOWEVER RUNOFF FROM
EARLIER HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING OF SMALLER
STREAMS AND CREEKS ACROSS SMYTH COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY MOTHER
STATE PARK...SALTVILLE...NEBO...MARION WYTHEVILLE...BROADFORD...
ATKINS AND ALLISON GAP
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
3701 8143 3695 8137 3676 8126 3675 8136
3671 8144 3671 8154 3668 8153 3666 8163
3677 8169 3694 8181
$$
JH000
WGUS71 KRNK 071335
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT THU MAY 7 2009
VAC173-071341-
/O.CAN.KRNK.FF.W.0003.000000T0000Z-090507T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-
935 AM EDT THU MAY 7 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SMYTH COUNTY...
EMERGENCY MANAGEMENT OFFICIALS REPORT THAT CREEKS AND STREAMS ARE IN
THEIR BANKS AND WATER LEVELS ARE LOWERING. FLOODING HAS ENDED OVER
THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3696 8169 3694 8168 3694 8165 3698 8158
3701 8143 3695 8137 3676 8126 3675 8136
3671 8144 3671 8154 3668 8153 3666 8163
3677 8169 3694 8181
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 7, 3:53 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 7, 3:53 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 353 AM EDT THU MAY 7 2009 .SYNOPSIS... A WEAK COLD FRONT WILL DRIFT EAST ACROSS THE REGION TODAY...REACHING THE PIEDMONT BY THIS EVENING. WEAK HIGH PRESSURE SHOULD SLIDE IN BEHIND THE FRONT OVERNIGHT AHEAD OF ANOTHER COLD FRONT APPROACHING FROM THE NORTHWEST ON FRIDAY. THIS FRONT WILL SAG INTO THE AREA LATER FRIDAY INTO SATURDAY BRINGING MORE WET WEATHER TO THE REGION. && .NEAR TERM /THROUGH TONIGHT/... UPPER COLD POOL/SW TROF SEEN ON WATER VAPOR WILL PIVOT INTO THE MOUNTAINS TOWARD 12Z AND THEN PASS EAST OF THE AREA THIS AFTERNOON. UNDERNEATH THIS FEATURE WILL AGAIN SEE MORE SHRA/TSRA EARLY THIS MORNING GIVEN INSTABILITY BEFORE THE ACTIVITY LIKELY FADES MOVING NE THRU DAYBREAK. SINCE COVERAGE A BIT IFFY WILL ELECT TO KEEP THE GOING FLOOD WATCH IN PLACE AT LEAST A FEW MORE HOURS TO SEE HOW THIS PRECIP EVOLVES BEFORE CANCELLING. BIGGER CONCERN MAY ACTUALLY BE ALONG THE BLUE RIDGE WHERE SAW THE HEAVIEST ACTIVITY EARLIER BUT APPEARS PER LOCAL WRF THAT PRECIP SHOULDNT BE QUITE AS HEAVY THERE. ONCE THIS ACTIVITY DIMINISHES BY 12Z...VERY MOIST LOW LEVELS WILL LINGER INTO THE AFTERNOON AS WEAK SFC BOUNDARY EDGES EAST OF THE BLUE RIDGE. DESPITE SOME DRYING ALOFT AND ONLY WEAK LIFT...EXPECT ANOTHER ROUND OF AT LEAST ISOLD/SCT SHRA/TSRA TO REDEVELOP WITH BEST COVERAGE EAST LATE MORNING/EARLY AFTERNOON. LIKE STRONGER STORMS ALONG/EAST OF THE BLUE RIDGE WHERE DECENT CAPES WILL EXIST AND LOW LEVEL FLOW WILL BE MORE SW. THUS BOOSTING POPS TO HIGH CHANCE EAST AND KEEPING 20/30 POPS WEST FOR MORE OROGRAPHIC CONVECTION IN THE WAKE OF THE PASSING FRONT. INVERTED V RAOBS AND STRONG WESTERLY JET SUGGESTS MORE ISOLATED SEVERE POTENTIAL MAINLY EAST SO WILL INCLUDE A FEW COUNTIES IN THE HWO. SLIGHT DRYING SHOULD RESULT IN A RETURN OF SOME SUN AND WARMER TEMPS WITH MOST IN THE 70S TO LOWER 80S. MAY SEE SOME LINGERING CONVECTION SE ZONES THIS EVENING BEFORE BRIEF LOW LEVEL RIDGING NOSES IN FROM THE SOUTH OVERNIGHT. THIS SHOULD BRIEFLY SHUT OFF SHRA FOR A WHILE OVERNIGHT BEFORE A POSSIBLE TSRA COMPLEX SLIDES INTO WVA LATE AHEAD OF THE NEXT UPSTREAM COLD FRONT. JUST HOW FAR SE THIS TSRA MAKES IT IN QUESTION BUT GIVEN LATEST TRENDS THINK PRUDENT TO ADD POPS TO THE NW LATE TONIGHT. OTRW LIGHT WINDS...WET GROUND AND MAINLY MID/HIGH CLOUDS WILL AGAIN SPELL SOME DENSE FOG WITH LOWS ONLY IN THE MID/UPR 50S TO PERHAPS LOW 60S SE. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... WEAK BOUNDARY APPROACHING ON FRIDAY WILL ALLOW SHWS/TSTORMS TO OVERSPREAD THE REGION AGAIN. THE OP GFS CLEARLY HAS A SPURIOUS LOW CENTER...WITH ITS VORT MAX LIKELY THE PRODUCT OF CONVECTIVE FEEDBACK. TEMPS TOUGH AGAIN ON FRIDAY...AS THE NAM DOES SHOW A SUBTLE WEDGE DEVELOPING INTO FRIDAY MORNING NEAR LYH...SO DID CUT DOWN MAX TEMP SOMEWHAT ALONG THOSE PARTS. ENOUGH FORCING WILL BE AROUND BY LATE PM AND THE EVENING HOURS FOR PRECIP REGIONWIDE. UNLIKE OTHER EVENTS THIS WEEK...A WESTERLY DOWNSLOPING WIND MAY HOLD SHOWERS IN SE WEST VA FOR MUCH OF THE DAY. ALTHOUGH THERE REMAINS TIMING DIFFERENCES...BOTH THE NAM/GFS PUSH A NICE SLUG OF RAIN INTO SE WEST VA INTO SATURDAY...AND ANOTHER FLOOD WATCH MAY BE NECESSARY FOR SE WEST VA IF THIS PANS OUT. A SOMEWHAT STRONGER COLD FRONT ARRIVES ON SATURDAY...WITH MORE NUMEROUS AND PERHAPS STRONGER TSTORMS IF CLDS GET SCOURED OUT BEFORE ITS ARRIVAL. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE WEATHER IN THE EXTENDED PERIOD CONTINUES TO EVOLVE INTO A MORE WET AND UNSTABLE PATTERN AS FRONTS AND FEATURES ARE SLOWER IN ZONAL FLOW. WAVES GENERATING ALONG THE STALL BOUNDARY IN THE MISSISSIPPI VALLEY COULD DEFLECT THIS BOUNDARY BACK NORTH AND OVER THE IMMEDIATE AREA SUNDAY. OR...AS WE HAVE SEEN IN THE PAST WEEK...CONVECTION MOVING INTO THE TENNESSEE VALLEY WILL TRACK TO THE SOUTHEAST AND LEAVE THE AREA WITH ONLY ISOLATED TO SCATTERED CONVECTION SUNDAY AFTERNOON AND EVENING. EVENTUALLY...HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION...AND NOW THAT LOOKS TO BE MONDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... AXIS OF MORE CONCENTRATED SHRA WILL CONTINUE TO SHIFT SLOWLY EAST EXITING THE PIEDMONT IN THE NEXT FEW HOURS. THIS SHOULD ALLOW FOR IMPROVING CIGS ACROSS THE EAST WITH A MIX OF VFR/MVFR ACROSS THE REGION THROUGH DAYBREAK. COULD AGAIN SEE SOME FOG/STRATUS REFORM MAINLY IN THE VALLEYS AND OVER THE EAST WHERE WINDS SHOULD BE LIGHTER THRU MORNING. FOR NOW WILL INCLUDE VSBY REDUCTIONS TO MVFR IN FOG AT LYH/DAN/LWB AND HOLD ON LOWERING TO IFR ALTHOUGH POSSIBLE. COLD POOL APPROACHING THE WEST MAY ALSO SPELL A FEW ADDED SHRA/TSRA SE WVA BUT SINCE COVERAGE IFFY WILL ONLY INCLUDE A VSCH MENTION. S/W CROSSING THE REGION EARLY THURSDAY WILL TURN THE LOW LEVEL FLOW MORE WESTERLY ALLOWING A LITTLE DRYING ON THURSDAY. HOWEVER LINGERING RH COMBINED WITH HEATING AND LEFTOVER MOISTURE WILL MAKE FOR A WIDESPREAD MVFR/VFR CU FIELD WITH ADDED ISOLATED SHRA/TSRA POSSIBLE. THURSDAY NIGHT THROUGH SATURDAY...THE WEATHER PATTERN REMAINS UNSETTLED WITH ADDITIONAL FRONTAL SYSTEMS PUSHING EAST ACROSS THE REGION EVERY COUPLE OF DAYS. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR. ANOTHER SYSTEM MAY AFFECT THE AREA MONDAY WITH THE POTENTIAL FOR MVFR IN SHRA/TSRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ007-009>012-018>020. NC...NONE. WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ042>045. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...KM LONG TERM...RCS AVIATION...JH/PM
Hazardous weather outlook, May 7, 4:11 AM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 411 AM EDT THU MAY 7 2009 VAZ007-009>012-018>020-WVZ042>045-080815- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 411 AM EDT THU MAY 7 2009 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>003-018>020-VAZ013>017-022>024-032>035-080815- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- 411 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HEAVY RAINFALL IS AGAIN POSSIBLE FRIDAY NIGHT INTO SATURDAY WHICH COULD LEAD TO FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ043>047-058-059-080815- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 411 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MORE HEAVY RAIN MAY OCCUR LATER FRIDAY NIGHT THROUGH SATURDAY WHICH COULD LEAD TO FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:58 PM EDT | Special Weather Statement | RNK | Charlotte | 17 min |
| May 6, 10:00 PM EDT | Areal Flood Advisory | RNK | Pulaski, Wythe | 4 hr |
| May 6, 11:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 37 min |
| May 7, 12:34 AM EDT | Special Weather Statement | RNK | Charlotte | 41 min |
| May 7, 5:28 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 32 min |
| May 7, 7:21 PM EDT | Special Weather Statement | RNK | Bland, Carroll, Grayson, Montgomery, Pulaski, Smyth and 3 more | 54 min |
| May 7, 7:57 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more | 48 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.